I have been on 20 mg of Prozac for over 6 months now. When I started the Prozac, I also began psychotherapy and quit drinking alcohol. From time to time, over the first few months I would have a glass of wine, but each time, I would experience a mood swing (irritability, negativity, depression, and all the other fun stuff I was dealing with before I got on Prozac).
A couple of weeks ago, my therapist and I decided I might be ready to try a glass of wine or two again (it had been 3 months and I had made a lot of progress). I thought it went really well, and I have had a glass of wine or two a few times a week over the past couple weeks. But now, for the past week, I am suffering from excruciating headaches, mood swings, anxiety, over-emotionalness, etc. Needless to say, when I finally made the connection yesterday (don't ask why it took a week to realize why I'd slipped back into my pre-prozac craziness), I decided to put away the alcohol for the foreseeable future.
My question is whether anyone else has experienced bad headaches (or other unpleasant side-effects) from the combo of Prozac and a very moderate amount of drinking?
I've never been on Prozac but the group of drugs it belongs to (SSRIs) often cause problems with alcohol. I was on one kind (citalopram/celexa) where I could have a glass sometimes but most of the time absolutely NOT. I'd have horrible stomach pain and headaches and mood swings and extreme drowsiness. Now I'm on another similar kind of drug (mirtazapine, NSRI) where I can have maybe a glass.
My friend is on an SSRI and can't drink at all because of what it does to her. Other people can have some alcohol and it's no trouble. It depends on how you as an individual react to it.
I'd advise just leaving off the alcohol altogether. It's not worth it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.